Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS Midland/Odessa, TX

April 12, 2017Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 12, 2017, 4:26 PM MDT for Eddy County, New Mexico. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2017, 4:26 PM MDT (22:26 UTC)
Expired
Apr 12, 2017, 5:30 PM MDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 193 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 1:04 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WUUS54 KMAF 122226
SVRMAF
NMC015-122330-
/O.NEW.KMAF.SV.W.0057.170412T2226Z-170412T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
426 PM MDT WED APR 12 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Eddy County in southeastern New Mexico...

* Until 530 PM MDT

* At 424 PM MDT, a severe thunderstorm was located near Lakewood, or
  15 miles southeast of Artesia, moving northeast at 30 mph. Storm 
  has a history of producing large hail.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Loco Hills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3274 10438 3297 10385 3297 10382 3252 10382
      3254 10429
TIME...MOT...LOC 2224Z 241DEG 25KT 3266 10426 

HAIL...2.00IN
WIND...60MPH
 
$$

72
1 follow-up statement
062 
WWUS54 KMAF 122250
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
450 PM MDT WED APR 12 2017

NMC015-122330-
/O.CON.KMAF.SV.W.0057.000000T0000Z-170412T2330Z/
Eddy NM-
450 PM MDT WED APR 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN EDDY COUNTY...

At 450 PM MDT, a severe thunderstorm was located 8 miles southwest of
Loco Hills, or 19 miles east of Artesia, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Loco Hills and Lea County Zip Franklin Memorial Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3274 10438 3297 10385 3297 10382 3252 10382
      3254 10429
TIME...MOT...LOC 2250Z 239DEG 24KT 3274 10409 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 12:39 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 12, 12:39 PM MDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
139 PM CDT Wed Apr 12 2017

.DISCUSSION...

An active afternoon and evening of severe weather is underway as
storms have begun developing across the higher terrain of W TX and
SE NM. Copious amounts of low level moisture, along with strong
lift, instability, and shear will lead to a risk of severe
thunderstorms and flooding through the night. Please see the
mesoscale discussion that will follow shortly regarding today and
tonight's severe weather threat. Storms look likely to organize
into an MCS this evening and push east across the area bringing
widespread heavy rain. A Flash Flood Watch has been issued for
much of the area through Thursday morning. Look for widespread
rainfall amount of 1-2 inches with isolated higher amounts
possible.

The shortwave trough associated with these storms will move across
the area overnight. Storms will linger across the eastern Permian
Basin Thursday morning before redevelopment out west is possible
by afternoon. Strong surface heating along with moist, upslope
flow could lead to isolated severe storms in the higher terrain.

SW flow aloft will continue Friday into early next week bringing
with it more chances for showers and thunderstorms. We could see
storms develop across the area each afternoon as temperatures warm
well above normal and low level moisture remains in place. It
appears the next significant chance of rain will come Easter
Sunday as a stronger wave crosses the region. These storms will
again have the potential to be severe and contain locally heavy
rain.

Drier and much warmer conditions look to arrive by the middle of
next week as the upper flow flattens across the southern U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  76  61  77 /  80  50  10  10
Carlsbad                       59  80  59  86 /  70  30  10  20
Dryden                         63  78  62  80 /  70  20  20  20
Fort Stockton                  62  79  60  84 /  80  30  20  30
Guadalupe Pass                 55  79  56  81 /  60  30  20  10
Hobbs                          57  75  58  80 /  80  40  10  20
Marfa                          55  79  54  83 /  70  30  30  20
Midland Intl Airport           60  76  61  78 /  80  40  10  10
Odessa                         60  77  61  78 /  80  40  10  20
Wink                           62  81  61  84 /  80  30  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Thursday morning for Andrews-Borden-
     Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
     Glasscock-Guadalupe Mountains-Howard-Loving-Martin-Midland-
     Mitchell-Pecos-Reagan-Reeves County and Upper Trans Pecos-
     Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&

29
Hazardous weather outlook, Apr 12, 12:43 PM MDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 PM CDT Wed Apr 12 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
143 PM CDT Wed Apr 12 2017 /1243 PM MDT Wed Apr 12 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong thunderstorms are possible across all of west Texas and
southeast New Mexico this afternoon and tonight. Some of the storms
may become severe, with large hail and damaging winds being the main
threats. However a tornado or two cannot be ruled out, especially
over southeastern New Mexico this afternoon and evening. Frequent
lightning strikes will likely accompany storms, as will locally heavy
rainfall and the potential for flash flooding, particularly this
tonight when one or more thunderstorm complexes could form.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong, if not severe, storms will be possible each afternoon and
evening from Thursday afternoon through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Apr 12, 3:22 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
422 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             25 E PINE SPRINGS       31.89N 104.38W
04/12/2017  E1.25 INCH       Culberson          TX   TRAINED SPOTTER

            QUARTER TO HALF-DOLLAR SIZE HAIL REPORTED ON FM 652.

&&

AMBER.HLUCHAN
Local storm report, Apr 12, 3:34 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
434 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             14 ESE SARAGOSA         30.95N 103.44W
04/12/2017  M0.88 INCH       Reeves             TX   STORM CHASER

            REPORTED ON I-10

&&

AMBER.HLUCHAN
Special weather statement, Apr 12, 3:43 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
443 PM CDT WED APR 12 2017

TXZ058-074-122230-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
443 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES AND
NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 530 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Toyahvale, or 17 miles east of Kent, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Saragosa.

THIS INCLUDES Interstate 10 between mile markers 190 and 209.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
southwestern Texas.

LAT...LON 3095 10404 3105 10408 3124 10375 3101 10363
TIME...MOT...LOC 2143Z 245DEG 20KT 3105 10392

44
Special weather statement, Apr 12, 3:55 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
355 PM MDT WED APR 12 2017

NMZ028-122245-
Eddy County Plains NM-
355 PM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
445 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hope, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Artesia, Hope and Artesia Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern New Mexico.

LAT...LON 3296 10463 3296 10448 3279 10437 3267 10477
      3278 10484 3284 10484
TIME...MOT...LOC 2155Z 241DEG 15KT 3278 10475
Special weather statement, Apr 12, 3:58 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
458 PM CDT WED APR 12 2017

TXZ060-067-122230-
Ward TX-Winkler TX-
458 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD AND
SOUTHWESTERN WINKLER COUNTIES UNTIL 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barstow, or 9 miles northeast of Pecos, moving east at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Barstow.

THIS INCLUDES Interstate 20 between mile markers 50 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
western and southwestern Texas.

LAT...LON 3160 10350 3165 10339 3165 10333 3169 10332
      3173 10323 3147 10313 3143 10342 3143 10344
      3142 10345 3143 10347 3153 10350 3155 10350
      3158 10352
TIME...MOT...LOC 2157Z 249DEG 14KT 3153 10342

85
Local storm report, Apr 12, 4:21 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
521 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             1 SE SEVEN RIVERS       32.58N 104.41W
04/12/2017  E1.75 INCH       Eddy               NM   PUBLIC

            REPORTED AT CARLSBAD KOA HOLIDAY CAMPGROUND.

&&

AMBER.HLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:25 AM MDTSpecial Weather StatementMAFEddy50 min
Apr 12, 9:20 AM MDTSpecial Weather StatementMAFLea40 min
Apr 12, 10:00 AM MDTSpecial Weather StatementMAFLea45 min
Apr 12, 10:48 AM MDTSpecial Weather StatementMAFLea42 min
Apr 12, 11:26 AM MDTSpecial Weather StatementMAFLea64 min
Apr 12, 11:27 AM MDTFlash Flood WatchMAFEddy, Lea15 hr
Apr 12, 12:33 PM MDTSpecial Weather StatementMAFEddy42 min
Apr 12, 12:48 PM MDTSevere Thunderstorm WarningMAFLea42 min
Apr 12, 2:58 PM MDTSpecial Weather StatementMAFEddy47 min
Apr 12, 3:30 PM MDTSevere Thunderstorm WarningMAFEddy60 min
Apr 12, 3:55 PM MDTSpecial Weather StatementMAFEddy50 min
Apr 12, 4:34 PM MDTSpecial Weather StatementMAFEddy26 min
Apr 12, 4:54 PM MDTSevere Thunderstorm WarningMAFEddy66 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.